Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 15, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 15, 2021, 6:45 PM MST for Graham County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 6:45 PM MST (01:45 UTC)
Expired
Jul 15, 2021, 7:15 PM MST
In force
30 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 133 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS85 KTWC 160145
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
645 PM MST Thu Jul 15 2021
 
AZZ506-509>511-160215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
645 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 715 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Carlos, or 36 miles east of Globe, moving southwest
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 10974 3285 11030 3316 11055 3320 11046
      3320 11040 3328 11046 3339 11044 3340 11040
      3340 11037 3343 11032 3344 11020 3346 11017
      3346 11001 3348 11000
TIME...MOT...LOC 0145Z 050DEG 13KT 3324 11014 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 1:26 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 1:26 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
126 PM MST Thu Jul 15 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
below normal into next week.

&&

.DISCUSSION...After morning convection from Tucson westward,
considerable debris cloudiness remains with temperatures very slow
to warm. We're starting to see some breaks in the overcast in these
areas and expect that trend to continue through the afternoon.
Meanwhile, for locales east of Tucson, there has been plenty of
solar insolation resulting in increased instability. Latest RAP
analyses shows MLCAPE values of 1000-2000 J/KG with little to no CIN
across Cochise/Graham/Greenlee Counties. We're already starting to
see shower and thunderstorm activity develop on the higher terrain
to the east of Tucson. Given the favorable environment, expect
scattered to numerous showers and thunderstorms to continue through
the afternoon. The larger scale northerly flow will tend to push the
thunderstorms from north to south into the early evening hours. Main
concerns will continue to be heavy rain and gusty winds with the
stronger storms.

Starting tonight and through Friday there are some apparent
differences in the CAMs with how convection will evolve. In the
bigger picture, there is a mid level disturbance across
north/central Arizona that is progged to move to the south, then
southwest tonight and become fairly stationary as an inverted trough
on Friday over southeast Arizona. One possible scenario is that the
thunderstorm activity building across eastern areas this afternoon
diminishes this evening, but then as that aforementioned disturbance
moves to the south and west, some new convection develops late at
night or in the early morning hours Friday. If that occurs, some
areas could be worked over and have more limited chances for renewed
thunderstorm development Friday afternoon and evening. On the other
hand, if we see little in the way of thunderstorm activity late
tonight or Friday morning, that will likely set the stage for more
widespread showers and thunderstorms Friday afternoon into Friday
evening. In either scenario, given the deep moisture in place along
with fairly slow storm movement, we felt it was prudent to extend
the Flash Flood Watch through 11 PM Friday.

For this weekend and continuing through the middle of next week, we
are in a solid continuous active monsoon pattern. With the mid level
high to our north, easterly flow with ample moisture will continue.
Certainly there will be some up and down days relatively speaking
which we'll try to hone in on in the shorter term. Given this
pattern, temperatures will remain below normal.

&&

.AVIATION...Valid through 17/00Z.
SCT-BKN clouds at 8k-12k ft MSL and BKN-OVC clouds AOA 20k ft MSL
over most of the period. Expect isolated to scattered -SHRA/-TSRA
this afternoon mainly east of KTUS and KOLS. Coverage will likely
expand further west this evening with storms in the vicinity of KTUS
and KOLS. There could be some isolated storms overnight but
confidence is low at this time. Wind gusts to 45 kts possible near
any TSRA along brief MVFR conditions. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona the next week. Gusty outflow
winds will be the primary concern with the daily storms along with
heavy rainfall. Min RH values will be in the 25-35 percent range at
the lower elevations, with higher values in the mountains. Outside
of some stronger NWLY winds at 15-20 mph in the Gila River valley
this afternoon, 20-foot winds will generally be less than 15 mph and
follow normal diurnal trends when not influenced by thunderstorms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through Friday evening for AZZ503>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 15, 3:15 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     4 ENE SAFFORD           32.85N 109.63W
07/15/2021  M59 MPH          GRAHAM             AZ   ASOS

            ASOS STATION KSAD SAFFORD REGIONAL AIRPORT.

&&

KJS
Local storm report, Jul 15, 4:24 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     4 ENE SAFFORD           32.85N 109.64W
07/15/2021  M62 MPH          GRAHAM             AZ   ASOS

            KSAD MEASURED WIND GUST TO 62 MPH.

&&

RH
Special weather statement, Jul 15, 4:42 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
442 PM MST Thu Jul 15 2021

AZZ509>511-160015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
442 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515
PM MST...

At 441 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Thatcher, or 11 miles northwest of Safford, moving
west at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Fort Thomas,
Swift Trail Junction and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3309 10961 3268 10968 3287 11011 3321 10997
TIME...MOT...LOC 2341Z 092DEG 5KT 3298 10980

Cerniglia
Special weather statement, Jul 15, 6:15 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
615 PM MST Thu Jul 15 2021

AZZ509>511-160145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
615 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
645 PM MST...

At 615 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles east of San Carlos, or 41 miles northwest of Safford, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bylas and Calva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 10980 3303 10983 3311 11032 3344 11025
      3344 11020 3345 11019 3345 11018 3346 11017
      3346 11001 3350 11000
TIME...MOT...LOC 0115Z 004DEG 10KT 3338 11000

RH
Local storm report, Jul 15, 6:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 N THATCHER            32.88N 109.75W
07/15/2021                   GRAHAM             AZ   LAW ENFORCEMENT

            SHERIFF REPORTED MULTIPLE WASHOUTS AND/OR
            DEBRIS ACROSS THE THE SAFFORD-BRYCE ROAD AND
            THE N BRYCE-EDEN ROAD.

&&

CC
Special weather statement, Jul 15, 6:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
645 PM MST Thu Jul 15 2021

AZZ506-509>511-160215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
645 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 715 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Carlos, or 36 miles east of Globe, moving southwest
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 10974 3285 11030 3316 11055 3320 11046
      3320 11040 3328 11046 3339 11044 3340 11040
      3340 11037 3343 11032 3344 11020 3346 11017
      3346 11001 3348 11000
TIME...MOT...LOC 0145Z 050DEG 13KT 3324 11014

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTSevere Thunderstorm WarningTWCGraham55 min
Jul 15, 5:24 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 15, 6:15 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 16, 10:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 16, 10:53 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 16, 11:25 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 16, 11:31 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Jul 16, 12:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 16, 12:11 PM MSTSpecial Weather StatementTWC34 min
Jul 16, 12:46 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 16, 12:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 16, 12:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 1:26 PM MSTAreal Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 16, 1:30 PM MSTSpecial Weather StatementTWCGreenlee30 min
Jul 16, 1:40 PM MSTAreal Flood WarningTWCSanta Cruz3 hr
Jul 16, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 1:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 2:03 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Jul 16, 2:24 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 2:36 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 16, 2:38 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 2:44 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 16, 2:55 PM MSTAreal Flood WarningTWCCochise3 hr
Jul 16, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Pima3 hr
Jul 16, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 3:13 PM MSTSpecial Weather StatementTWC32 min
Jul 16, 3:20 PM MSTSpecial Weather StatementTWCGraham25 min
Jul 16, 3:48 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 3:50 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jul 16, 4:53 PM MSTSpecial Weather StatementTWCPinal37 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.